Alert archive / Hawaii / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Honolulu, HI

November 4, 2023

NWS Honolulu, HI issued this red flag warning at Nov 4, 2023, 3:15 PM HST. It took effect at Nov 5, 2023, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2023, 3:15 PM HST (01:15 UTC)
In effect from
Nov 5, 2023, 10:00 AM HST
Expired
Nov 6, 2023, 3:58 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

527 
WWHW80 PHFO 050115
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
315 PM HST Sat Nov 4 2023

...RED FLAG WARNING FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON 
FOR LEEWARD AREAS OF ALL ISLANDS AND FOR CENTRAL OAHU DUE TO STRONG
TRADE WINDS AND LOW HUMIDITY...

.Strong trade winds and low relative humidity will combine with 
dry fuels to bring the potential for critical fire weather 
conditions from late Sunday morning through Monday afternoon. 

HIZ201-203-205>208-210-211-213>215-218-219-221-223-224-226-227-
051515-
/O.UPG.PHFO.FW.A.0004.231105T2000Z-231107T0400Z/
/O.NEW.PHFO.FW.W.0003.231105T2000Z-231107T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains-
Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
315 PM HST Sat Nov 4 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM SUNDAY TO 6 PM HST
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Honolulu has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM Sunday to 6 PM HST Monday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Leeward areas of all Hawaiian Islands, and
  central Oahu. On Kauai, this also includes south shore areas
  such as Koloa, Poipu and Mahaulepu. 

* TIMING...From 10 AM Sunday to 6 PM HST Monday, with relative
  humidity reaching its lowest during the afternoon hours.

* WINDS...East 15 to 30 mph. Gusts up to 50 mph. Winds are
  expected to reach their peak on Monday.

* RELATIVE HUMIDITY...As low as 40 percent.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels will contribute to extreme fire behavior. Any 
  fires that develop will likely spread rapidly. It is important 
  to remember that a Red Flag Warning does not predict new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$

Birchard
5 follow-up statements
725 
WWHW80 PHFO 051300
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Sun Nov 5 2023

...RED FLAG WARNING FROM 10 AM THIS MORNING THROUGH 6 PM HST 
MONDAY AFTERNOON FOR LEEWARD AREAS OF ALL ISLANDS AND FOR CENTRAL 
OAHU DUE TO STRONG TRADE WINDS AND LOW HUMIDITY...

.Strong trade winds and low relative humidity will combine with
dry fuels to bring critical fire weather conditions from late 
this morning through Monday afternoon.

HIZ201-203-205>208-210-211-213>215-218-219-221-223-224-226-227-
060400-
/O.CON.PHFO.FW.W.0003.231105T2000Z-231107T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains-
Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
300 AM HST Sun Nov 5 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 
6 PM HST MONDAY FOR STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Leeward areas of all Hawaiian Islands, and 
  central Oahu. On Kauai, this also includes south shore areas 
  such as Koloa, Poipu and Mahaulepu. 

* TIMING...From 10 AM HST this morning to 6 PM HST Monday, with 
  relative humidity reaching its lowest during the afternoon 
  hours.

* WINDS...East 20 to 30 mph. Gusts up to 50 mph. Winds are 
  expected to reach their peak on Monday.

* RELATIVE HUMIDITY...As low as 40 percent.

* IMPACTS...A combination of strong winds, low relative humidity
  levels, and dry fuels will contribute to extreme fire behavior.
  Any fires that develop will likely spread rapidly and be very
  difficult to control. It is important to remember that a Red 
  Flag Warning does not predict new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$
832 
WWHW80 PHFO 060027
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
227 PM HST Sun Nov 5 2023

...RED FLAG WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON FOR
THE LEEWARD AREAS OF ALL ISLANDS AND CENTRAL OAHU...

.Strong trade winds and low relative humidity will combine with
dry fuels to bring critical fire weather conditions from late
this morning through Monday afternoon. The potential exists for
conditions to improve on Monday over Kauai and Oahu as increasing
moisture approaches from the north.

HIZ201-203-205>208-210-211-213>215-218-219-221-223-224-226-227-
070400-
/O.CON.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains-
Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
227 PM HST Sun Nov 5 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR
STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Leeward areas of all Hawaiian Islands and
  central Oahu.

* TIMING...Until 6 PM HST Monday.

* WINDS...East 20 to 30 mph. Gusts up to 50 mph. Winds are 
  expected to reach their peak on Monday.

* RELATIVE HUMIDITY...As low as 40 percent.

* IMPACTS...A combination of strong winds, low relative humidity
  levels, and dry fuels will contribute to extreme fire behavior.
  Any fires that develop will likely spread rapidly and be very
  difficult to control. It is important to remember that a Red
  Flag Warning does not predict new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$
740 
WWHW80 PHFO 060607
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
807 PM HST Sun Nov 5 2023

...RED FLAG WARNING IS CANCELLED FOR KAUAI AND NIIHAU...
...RED FLAG WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON
FOR THE LEEWARD AREAS OF OAHU MOLOKAI MAUI LANAI THE BIG ISLAND 
AND CENTRAL OAHU...

.Strong trade winds and low relative humidity will combine with
dry fuels to bring critical fire weather conditions through 
Monday afternoon. Conditions have improved over Kauai and Niihau
due to increasing moisture from a front approaching from the 
north, so the warning has been cancelled there. Conditions could 
improve on Monday over Oahu as well, if the frontal moisture makes
it far enough south by then.

HIZ201-203-060715-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/
Niihau-Kauai Leeward-
807 PM HST Sun Nov 5 2023

...RED FLAG WARNING IS CANCELLED FOR KAUAI AND NIIHAU...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning for the islands of Kauai and Niihau.

$$

HIZ205>208-210-211-213>215-218-219-221-223-224-226-227-062015-
/O.CON.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Central Oahu-Waianae Mountains-Molokai Leeward-Lanai Makai-
Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
Big Island Interior-
807 PM HST Sun Nov 5 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR
STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Leeward areas of Oahu, Molokai, Maui, Lanai, and
  the Big Island, as well as central Oahu.

* TIMING...Until 6 PM HST Monday.

* WINDS...East 20 to 30 mph. Gusts up to 50 mph. Winds are 
  expected to reach their peak on Monday.

* RELATIVE HUMIDITY...As low as 40 percent.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels can contribute to extreme fire behavior. Any fires
  that develop will likely spread rapidly. A Red Flag Warning does
  not predict new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$
306 
WWHW80 PHFO 061321
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Mon Nov 6 2023

...RED FLAG WARNING IS CANCELLED FOR OAHU... 
...RED FLAG WARNING REMAINS IN EFFECT THROUGH TODAY FOR THE 
LEEWARD AREAS OF MAUI COUNTY AND THE BIG ISLAND...

.Strong trade winds and low relative humidity will combine with
dry fuels to bring critical fire weather conditions for the
eastern half of the state through this afternoon. Conditions have
improved over Kauai, Niihau, and Oahu due to increasing moisture 
from a front moving over the western end of the state, so the 
warning has been cancelled there. 

HIZ205>208-210-211-061430-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Central Oahu-Waianae Mountains-
321 AM HST Mon Nov 6 2023

...RED FLAG WARNING IS CANCELLED FOR OAHU...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning for the island of Oahu.

$$

HIZ213>215-218-219-221-223-224-226-227-070330-
/O.CON.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/
Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
321 AM HST Mon Nov 6 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Leeward areas of Maui County and the Big Island.

* TIMING...Until 6 PM HST this evening.

* WINDS...East 20 to 30 mph. Gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 40 percent.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels can contribute to extreme fire behavior. Any fires
  that develop will likely spread rapidly. A Red Flag Warning does
  not predict new fire starts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$
308 
WWHW80 PHFO 070158
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
358 PM HST Mon Nov 6 2023

HIZ213>215-218-219-221-223-224-226-227-070300-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/
Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
358 PM HST Mon Nov 6 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Nov 4, 10:22 AM HST, 4 hours 53 minutes earlier.

Area forecast discussion, Nov 4, 10:22 AM HST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1022 AM HST Sat Nov 4 2023

.SYNOPSIS...
Strengthening trade winds will become windy Sunday through Monday
before easing slightly Tuesday and Wednesday. A dry and stable air
mass will provide just a few brief windward showers into Monday.
Moisture associated with a dissipating front may bring increased
windward showers to Kauai on Monday, potentially spreading to Oahu
and Maui County on Tuesday. Typical trade wind weather, with just a
few windward showers, is then expected through late next week.

&&

.DISCUSSION...
High pressure will build NW and N of the islands over the next
couple of days, supporting increasing trade wind speeds, with
strongest winds on Monday approaching criteria for a Wind Advisory.
As the high moves steadily E through the week, it will continue to
support a low-level trade wind flow, with wind speeds gradually
easing after Monday. A trough may develop NW of the islands by next
weekend, potentially leading to a veering and further weakening of
the trade wind flow.

A weak low-level trough brought some needed rainfall to parts of
Maui County and Oahu over the past 12-18 hours, but is now weakening
as it approaches Kauai. In its wake, a dry and stable air mass will
prevail, with just a few windward showers expected. As the high
moves into a position N of the islands, it will push low-level
moisture associated with a dissipating front over the islands. this
is expected to fuel an increase in mainly windward showers over
Kauai on Monday, potentially spreading to Oahu and Maui County
Tuesday before dissipating. The remainder of the week looks to
feature a typical trade wind weather pattern, with brief windward
showers most active during nights and mornings.

&&

.AVIATION...
Light to locally moderate trades across the state will strengthen
through the rest of the weekend, with a windward and mauka focus for
showers. A weak trough continues to lift northwestward across Oahu
this morning, resulting in increased low clouds and showers and
periods of MVFR conditions. This activity is expected to diminish
over the next few hours. Elsewhere across the state, VFR conditions
will generally prevail, with only brief MVFR conditions possible in
passing light showers.

AIRMET Sierra for mountain obscurations is no longer in effect, due
to generally improving conditions. In addition, satellite imagery
shows abundant cloud cover upstream of the Big Island, so will
continue to monitor the potential need for AIRMET Sierra along
windward slopes there later today or tonight.

AIRMET Tango for low-level mechanical turbulence over and in the lee
of island terrain is now in effect, due to the strengthening trade
winds.

&&

.MARINE...
Surface high pressure located approximately 1,900 miles northwest of
the islands is building in behind a northeast-exiting low near
45N158W. This is tightening the regional pressure gradient from the
high thus allowing moderate trade winds to return to the area.
Trades will continue to restrengthen back to locally fresh
magnitudes today and these speeds will likely persist into early
next week. The Small Craft Advisory (SCA) for the typically windier
waters is in effect through Tuesday. SCA-level winds will likely
expand into additional waters by late Sunday as the high to the
north travels east and maintains the tight pressure gradient. A
north swell arriving in tandem with higher east wind waves generated
by amped up trades will push significant seas to near or slightly
over 10 feet on Sunday.

The recent north northwest swell (330-350 degree) will get
reinforced by a small, medium period north northwest swell through
the day. The next similar size, medium period north northwest
reinforcement is due late Sunday through Monday. North-facing shore
surf will then slowly decline Monday night through Thursday.
Another small, medium period northwest bump in swell may arrive late
next week. These small impulses will hold north shore surf to below
average early season heights. Small, medium to longer period
background south swell will hold small surf along south-facing
shores through the weekend. Surf along east-facing shores will trend
up the next couple of days in direct response to strengthened
trades. This more elevated wind wave chop will keep east-facing
shore surf near or slightly above seasonal norms through much of
next week.

&&

.FIRE WEATHER...
Increasing trade wind speeds are expected through Monday while KBDI
well over 600 speaks to the dryness of fuels. With a dry and stable
air mass building over the state in the wake of this today's shower
band moving over Oahu, the potential for critical fire weather
behavior appears to be high on Sunday and Monday. A Fire Weather
Watch remains in effect for Sunday and Monday for leeward areas of
the state and for central Oahu. If forecast philosophy remains
unchanged, a Red Flag Warning will be issued this afternoon.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Monday afternoon
for Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu
North Shore-Oahu Koolau-Central Oahu-Waianae Mountains-Molokai
Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona-South Big Island-Kohala-Big Island
Interior.

Small Craft Advisory until 6 PM HST Tuesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION/FIRE WEATHER...Birchard
AVIATION...TS
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 3:59 PM HSTGale WatchHFO12 hr
Nov 5, 3:00 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao37 hr
Nov 5, 3:55 AM HSTGale WarningHFO36 hr

Nearby

Red Flag Warnings in Hawaii, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.